Ohio, 2025

Hail and Damaging Winds in Ohio, May 2, 2025

May 2, 2025 · NWS ILN · 16 events in 10 counties and zones

A low pressure system moved through the region, sparking showers and thunderstorms, some of which produced large hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system moved through the region, sparking showers and thunderstorms, some of which produced large hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 2, 8:30 AM EST, 2 hours 39 minutes earlier.

Area forecast discussion, May 2, 8:30 AM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
930 AM EDT Fri May 2 2025

.SYNOPSIS...
Periods of showers and thunderstorms are expected through Saturday,
with chance of showers lingering into Sunday and Monday as well.
Above normal temperatures through the end of the week will then
trend below normal by Sunday through early next week. A slow moving
upper level low will keep daily chances for showers in the forecast
through midweek before drier conditions attempt to evolve late in the
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A weak front will slowly drift to the SE into WC OH by this
afternoon, with some drier air attempting to filter E into the NW
third of the ILN FA by midday. To the SE of that, particularly near
and S of the I-71 corridor, sfc dewpoints in the upper 50s to lower
60s will support some fairly good diurnal destabilization across the
SE 2/3 of the local area by early afternoon, characterized by MLCAPE
on the order of 1000+ J/kg in these areas by 18z.

There are likely going to be two areas of storms that will be the
focus as we progress through the daytime. Firstly, although the
forcing and lift should be somewhat meager, the tightening instby
gradient, which should position itself very close/nearly parallel to
the I-71 corridor by 18z, may be just enough amidst an uncapped
environment for ISO/SCT convection to develop within this axis by
early/mid afternoon. This CI is most favored early afternoon within
a corridor stretching from near Franklin Co IN to Delaware Co OH,
particularly E of I-75 and near/S of I-71. This activity, which
should be cellular/discrete in nature, perhaps merging into small
clusters, may pose a local large hail and damaging wind threat as it
shifts to the ESE more into central/south-central OH by 21z as the
pool of instby shrinks with drier air infiltrating from the W.

Meanwhile, the second focus is going to be a better organized
MCS that will be approaching from the SW by 21z, moving into far SE
IN and N KY by 21z and expected to track to the ENE through 01z. This
will place the best severe threat early evening across the SE third
of the ILN forecast area. Some convection along a warm advection
wing ahead of the MCS is also possible. The severe threat may persist
a bit past 01z as the mature or decaying moves across NE KY and far
southern OH into mid evening, with the severe threat decreasing late
evening.

With sufficient effect bulk shear on the order of ~30-40kts and the
LL bulk shear vector oriented at approximately 250 degrees at 40kts,
any N-S or NNW-ESE oriented linear segment will bring with it an
elevated damaging wind risk, which seems most favored in parts of N
KY and far south-central OH within that 21z-01z time frame.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Quickly following the storm chances from the daytime will be the
influx of widespread rain as a sfc waves progresses to the NE through
the OH Vly tonight. Several rounds of rain are expected tonight into
Saturday morning, with additional rainfall amounts during the short
term period of around an inch possible, particularly near/E of the
I-71 corridor where coverage will remain the highest the longest.
Although some minor flooding cannot be ruled out within low-lying and
flood prone areas given the saturated antecedent conditions, the
rain rates themselves should be relatively steady, suggesting that
prolonged heavy rates are unlikely for any one area.

The best coverage of SHRA will shift to the SE part of the local area
Saturday morning, with the developing/deepening cutoff low getting
organized to the W of the local area. Some moisture convergence is
expected to the E of the low center where broad SW flow meets NE flow
coming in from the Great Lakes during the daytime. This convergent
axis should provide a focus for renewed SHRA activity into the
afternoon, especially near/N of the OH Rvr on the NE periphery of the
low center. With the approach of the deep cutoff low, SHRA motions
will become increasingly erratic late Saturday as steering layer flow
will vary rather substantially across small horizontal distances.

Highs on Saturday will range from the upper 50s in WC OH and EC IN to
around 70 degrees in the lower Scioto Valley.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Surface wave will slowly exit to the east Saturday night, taking
widespread showers with it. However, behind the wave, a cut-off upper
level low will remain wobbling over the Ohio Valley Sunday through
Tuesday. Cool air aloft associated with the cut-off low will bring
mostly cloudy skies and scattered showers during the day along with
below normal temperatures.

The low will slowly shift off to the east into mid-week. Guidance is
understandably uncertain with what follows in this blocky pattern.
One potential solution is another cut-off low to replace the first
(i.e., cool and damp). However, differences in placement of this
second upper low could lead to different sensible weather, so will
keep chance PoPs and near-normal temperatures until there is a
little more agreement in the guidance.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Coverage of SHRA activity will be relatively low through 18z before
some spotty redevelopment begins past 18z (favored initially near
KCMH/KLCK) before ramping up rather quickly from the SW near
KCVG/KLUK after 21z. There are indications for one or more clusters
of storms to move from SW to NE near/S of the I-71 corridor sites
between 21z-01z, although there are some uncertainties regarding the
exact timing. Impact at any one of the sites will be relatively
short, perhaps on the order of 1-2 hours at any single location, but
abrupt VSBY, wind direction, and wind speed changes are likely with
these clusters as they move quickly through the area during that
time frame.

Following the linear cluster of storms, a brief break in pcpn may
evolve late evening before additional SHRA overspreads the area
again from the SW between 06z-12z. This will be accompanied by
development and expansion of MVFR, and eventually IFR, CIGs between
06z-12z. Widespread SHRA is expected locally during this time, which
may also bring MVFR VSBYs, which will persist past 12z.

Light SW winds at less than 10kts will increase to about 15kts, with
gusts to around 20-25kts, during the afternoon prior to the arrival
of the best coverage of storms. Winds will go light/VRB late in the
period with the approach of a broad/weak low pressure system as a
front bisects the area between 06z-12z.

OUTLOOK...MVFR conditions are possible at times through Sunday, with
some IFR CIGs possible Saturday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...Campbell/KC
SHORT TERM...KC
LONG TERM...
AVIATION...KC
Hazardous weather outlook, May 2, 2:25 AM EST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
325 AM EDT Fri May 2 2025

INZ050-058-059-OHZ026-034-035-042>045-051-052-060-030730-
Wayne-Fayette-Union-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami-
Champaign-Preble-
325 AM EDT Fri May 2 2025

This Hazardous Weather Outlook is for east central Indiana, central
Ohio and west central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-080-KYZ089>100-OHZ046-053>056-061>065-070>074-077>082-
088-030730-
Franklin-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Delaware-Clark-Madison-Licking-Montgomery-Greene-Fayette-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
325 AM EDT Fri May 2 2025

This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, central Ohio, south central Ohio,
southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

Showers and storms are expected this afternoon into early evening.
Some of these storms may be strong to severe, with damaging winds and
large hail being the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, May 2, 10:34 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1134 AM EDT Fri May 2 2025

OHZ035-043-044-021600-
Logan OH-Auglaize OH-Shelby OH-
1134 AM EDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN SHELBY...
WEST CENTRAL LOGAN AND CENTRAL AUGLAIZE COUNTIES THROUGH NOON EDT...

At 1134 AM EDT, a strong thunderstorm was located over Minster,
moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Fryburg, Montra, New Bremen, Lake Loramie State Park, St. Johns,
Botkins, Minster, Maplewood, Fort Loramie, Kettlersville,
Mccartyville, Jackson Center, Swanders, Port Jefferson, Anna, and
Sidney.

This includes I-75 in Ohio between mile markers 94 and 109.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4030 8441 4043 8443 4057 8406 4047 8398
      4032 8398
TIME...MOT...LOC 1534Z 255DEG 28KT 4040 8433

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AR
Special weather statement, May 2, 11:04 AM EST, 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1204 PM EDT Fri May 2 2025

OHZ026-035-043-044-021630-
Logan OH-Auglaize OH-Shelby OH-Hardin OH-
1204 PM EDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
SHELBY...NORTHWESTERN LOGAN...SOUTHWESTERN HARDIN AND EAST CENTRAL
AUGLAIZE COUNTIES THROUGH 1230 PM EDT...

At 1204 PM EDT, a strong thunderstorm was located near Jackson
Center, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Montra, Huntsville, Lakeview, Mcmorran, Botkins, Maplewood, Russells
Point, Jackson Center, New Hampshire, Bloom Center, Anna, Chippewa
Park, and Lewistown.

This includes I-75 in Ohio between mile markers 98 and 105.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4036 8417 4046 8421 4059 8386 4038 8376
TIME...MOT...LOC 1604Z 256DEG 23KT 4043 8410

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AR

The radar

The Cincinnati radar (KILN), 115 km away, was scanning. The volume nearest the first event began at 16:08 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Shelby

When
May 2, 11:09 AM EST to 11:11 AM EST
Where
Shelby County, 0.87 mi NW of Jackson Center
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.440, -84.040

Hail, Shelby

When
May 2, 11:09 AM EST to 11:11 AM EST
Where
Shelby County, 0.87 mi NW of Jackson Center
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.440, -84.040

Thunderstorm Wind, Shelby

When
May 2, 11:11 AM EST to 11:13 AM EST
Where
Shelby County, 1.26 mi ENE of Jackson Center
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.440, -84.010

A grain bin was blown off of its base and destroyed. Another grain bin sustained damage to its top panels.

Thunderstorm Wind, Logan

When
May 2, 11:17 AM EST to 11:19 AM EST
Where
Logan County, 2.1 mi NW of Bloom Center
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.440, -83.980

A tree was uprooted and other trees had limbs that were downed. A garage door to a barn on the same property was blown out.

Hail, Logan

When
May 2, 11:21 AM EST to 11:23 AM EST
Where
Logan County, 2.1 mi NW of Lewistown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.440, -83.910

Hail, Logan

When
May 2, 11:34 AM EST to 11:36 AM EST
Where
Logan County, 1.72 mi WSW of New Richland
Measured
1.5 in hail
Reported by
Public
Coordinates
40.470, -83.800

Hail, Union

When
May 2, 12:07 PM EST to 12:09 PM EST
Where
Union County, 1.72 mi ENE of Essex
Measured
0.75 in hail
Reported by
Public
Coordinates
40.490, -83.290

Hail, Clermont

When
May 2, 12:34 PM EST to 12:36 PM EST
Where
Clermont County, 0.87 mi SW of Amelia
Measured
0.75 in hail
Reported by
Public
Coordinates
39.020, -84.230

Hail, Highland

When
May 2, 1:10 PM EST to 1:12 PM EST
Where
Highland County, Greenfield
Measured
0.88 in hail
Reported by
Public
Coordinates
39.350, -83.380

Hail, Licking

When
May 2, 1:44 PM EST to 1:46 PM EST
Where
Licking County, Homer
Measured
1 in hail
Reported by
Public
Coordinates
40.250, -82.520

Hail, Highland

When
May 2, 1:45 PM EST to 1:47 PM EST
Where
Highland County, 0.69 mi N of Mowrystown
Measured
0.75 in hail
Reported by
Public
Coordinates
39.040, -83.750

Hail, Franklin

When
May 2, 1:53 PM EST to 1:55 PM EST
Where
Franklin County, 0.53 mi W of Hilliard
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.030, -83.160

Thunderstorm Wind, Hocking

When
May 2, 3:23 PM EST to 3:25 PM EST
Where
Hocking County, 1.75 mi NW of South Bloomingville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.440, -82.620

A tree was downed over the road at the intersection of Keifel Road and Big Pine Road.

Hail, Fayette

When
May 2, 5:40 PM EST to 5:42 PM EST
Where
Fayette County, 0.53 mi E of Jeffersonville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.650, -83.560

Hail, Ross

When
May 2, 6:08 PM EST to 6:10 PM EST
Where
Ross County, 0.87 mi SE of Mooresville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.320, -82.860

Hail, Ross

When
May 2, 6:08 PM EST to 6:10 PM EST
Where
Ross County, 2.54 mi ESE of Metzger
Measured
1.25 in hail
Reported by
Public
Coordinates
39.360, -82.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242326, 1242327, 1242338, 1242339, 1242328, 1242329, 1242330, 1242331, 1242332, 1242333, 1242334, 1242335, 1242343, 1242336, 1242340, 1242341.